Hail, Swift
- When
- May 19, 5:30 AM CST to 5:33 AM CST
- Where
- Swift County, 7.72 mi N of Appleton Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.341, -95.985
Most of the hail was the size of pennies and nickels.
A line of thunderstorms developed across the eastern Dakotas during the early morning of Monday, May 19th. The southern edge of these storms moved across far west central Minnesota and produced large hail from near Lake Oliver to Danvers in western Swift County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of thunderstorms developed across the eastern Dakotas during the early morning of Monday, May 19th. The southern edge of these storms moved across far west central Minnesota and produced large hail from near Lake Oliver to Danvers in western Swift County. These storms quickly weakened as they moved into central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 4:17 AM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 517 AM CDT MON MAY 19 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 515 AM CDT MON MAY 19 2014 THE SURFACE LOW IN SOUTH DAKOTA CONTINUES TO LIFT TO THE NORTHEAST THIS MORNING AND SLOWLY FILL WITH TIME. WIDESPREAD WARM ADVECTION IS OCCURRING ACROSS THE NORTHERN PLAINS AND PORTIONS OF THE UPPER MISSISSIPPI RIVER VALLEY. THE THUNDERSTORMS ARE NEARLY CO-LOCATED WITH THE 850-300MB THICKNESS RIDGE...WHICH REACHES THE WESTERN FORECAST AREA BETWEEN 12Z AND 14Z. WE THINK THE MORE WIDESPREAD SHOWERS AND STORMS WILL BE CLOSER TO THE NOSE OF THE 925-850MB MOISTURE TRANSPORT. THIS WOULD SUGGEST A BULK OF THE ACTIVITY TODAY WILL COME ACROSS CENTRAL MN AND NORTHWEST WI. OUR QPF IS PROBABLY OVERDONE ON ACROSS THE SOUTHERN FORECAST AREA...ESPECIALLY IF YOU BUY INTO SOME OF THE NEW 09Z MESO-MODEL GUIDANCE FROM THE HRRR AND HOPWRF /HOPWRF.INFO/. THEY HAVE VERY LITTLE ACTIVITY IN SOUTH CENTRAL MN. EVENTUALLY THE THICKNESS RIDGE SAGS SOUTHEAST AND WHAT APPEARS TO BE A WEAK SURFACE TROUGH SETS UP OVER FAR SOUTHERN AND NORTHERN IA LATE THIS AFTERNOON AND EARLY EVENING. SO...AFTER THIS FIRST BATCH OF PRECIP MOVES THROUGH THERE SHOULD BE A LAG IN THE PRECIP OVER MUCH OF MN IN THE LATE MORNING AND AFTERNOON...BEFORE POSSIBLE REDEVELOPMENT THIS EVENING. THIS SECOND ROUND IS MUCH MORE CONDITIONAL AND WE'RE NOT TOTALLY SURE WHERE THE THUNDERSTORMS WILL SET UP. IT COULD REMAIN MOSTLY IN IOWA. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 515 AM CDT MON MAY 19 2014 THE WEATHER IN THE EXTENDED HINGES HEAVILY ON A CUTOFF LOW OVER THE DESERT SOUTHWEST...THE SHORTWAVES THAT WILL EJECT OUT FROM THAT LOW...AND THE NORTHERN STREAM TO ACROSS SOUTHERN CANADA. IF THINGS PAN OUT AS CURRENTLY FORECAST...THE UPCOMING PERIOD WILL BE DRY FOR THE UPPER MIDWEST AS THE RAIN REMAINS FOCUSED TO THE SOUTH AND NORTH. AT THE START OF THE PERIOD AN UPPER LEVEL LOW ACROSS NORTH DAKOTA WILL ROTATE EASTWARD ALONG THE INTERNATIONAL BORDER AND DRIVE A COLD FRONT THROUGH THE REGION...BUT MIXING SHOULD BRING TEMPS NEAR 80F ON TUESDAY. A REINFORCEMENT OF COLD AIR WILL MOVE THOUGH THE REGION TUESDAY NIGHT...SO TEMPERATURES WILL BE MUCH COOLER ON WEDNESDAY. MEANWHILE...AN UPPER LEVEL LOW WILL BECOME CUTOFF ACROSS THE DESERT SOUTHWEST. A FEW SHORTWAVES WILL SPIN OFF OF THIS VORTICITY MAX...AND BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. CONFIDENCE IN THE TIMING AND PLACEMENT OF THESE SHORTWAVES IS VERY LOW...BUT EVENTUALLY THIS WAVE WILL KICK OUT AND MOVE TOWARDS THE CENTRAL CONUS. THE 20POPS IN THE EXTENDED ARE A REFLECTION OF THIS POTENTIAL...AND UNCERTAINTY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1053 PM CDT SUN MAY 18 2014 SHORT TERM SOLUTIONS LATE THIS EVENING ARE NOT AS UNIFIED ON PROGRESSING A BAND OF SHOWERS/THUNDERSTORMS ACROSS THE TAF SITES EARLY MONDAY MORNING AS EARLIER RUNS INDICATED. HENCE...CONFIDENCE IS NOT AS HIGH AS BEFORE. TRIED TO MAINTAIN SOME CONTINUITY IN THE TAFS WITH SHRA/TSRA INTO WESTERN MN IN THE 10Z-14Z TIME FRAME AND ACROSS EASTERN MN FROM 14Z-18Z. STILL THINK THE ACTIVITY WEAKENS SOME WHILE MOVING ACROSS WEST CENTRAL WI EARLY IN THE AFTERNOON. ANOTHER TREND THAT IS DEVELOPING IS THE SLIPPAGE OF CEILINGS BELOW 010. EVEN THE PESSIMISTIC NAM IS NOW SEVERAL HOURS LATER IN THE DAY BEFORE BRINGING CEILINGS DOWN. MADE ADJUSTMENTS TO THE CEILINGS TRENDS AS WELL. BREEZY SE WINDS REMAIN IN THE FORECAST FOR MONDAY WITH THE STRONGEST SUSTAINED WINDS NEAR 20 KNOTS FOR KAXN AND KRWF ALONG WITH GUSTS INTO THE UPPER 20 KNOT RANGE. KMSP...A FEW SPRINKLES DEVELOPING OVERNIGHT WITH MORE WIDESPREAD SHOWERS INDICATED FOR THE MID TO LATE MORNING HOURS ALONG WITH THE THREAT OF THUNDERSTORMS. MVFR CEILINGS INDICATED FOR THE AFTERNOON WITH IFR DELAYED UNTIL EVENING. SE WINDS 16G24KTS FOR MONDAY AFTERNOON. /OUTLOOK FOR KMSP/ TUE...MVFR CIGS SHRA/TSRA ENDING IN THE MORNING. BECOMING VFR. WINDS W 10G20KT. WED...VFR. WINDS NW 10KT. THU...VFR. WINDS NE 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...CLF/JRB LONG TERM...JRB AVIATION...RAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 345 AM CDT MON MAY 19 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200845- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 345 AM CDT MON MAY 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THE SEVERE WEATHER THREAT IS LOW. A COUPLE OF THE STRONGEST STORMS COULD HAVE SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Aberdeen radar (KABR), 190 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
4 hail. Local standard time, as filed.
Most of the hail was the size of pennies and nickels.
A local retailer in Danvers relayed reports that several people observed quarter size hail approximately 8 miles west and northwest of Danvers, from the Highway 12 and 59 intersection then extending northward for several miles.
Most of the hail was less than nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507906, 507909, 507907, 507918.